Kansas, 2011

Flood in Kansas, May 25, 2011

May 25, 2011 · NWS TOP · 1 event in 1 county or zone

Heavy rain associated with some slow moving thunderstorms brought some isolated flooding in Nemaha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Heavy rain associated with some slow moving thunderstorms brought some isolated flooding in Nemaha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 12:10 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 25, 12:10 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
110 PM CDT WED MAY 25 2011

...UPDATE TO AVIATION...

&&

.AVIATION...

WIDESPREAD SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
TO EFFECT THE TERMINALS OVER THE NEXT SEVERAL HOURS AS THE UPPER
LEVEL LOW SLOWLY SLIDES TO THE EAST. HEAVIER DOWNPOURS HAVE
REDUCED VISIBILITIES FOR BRIEF PERIODS OF TIME DOWN TO LIFR.
ADDITIONALLY...CEILINGS WILL BOUNCE AROUND BUT MVFR CEILINGS
SHOULD PREVAIL. STRONG WINDS WILL QUICKLY MOVE IN BEHIND THE FRONT
OVER THE NEXT COUPLE OF HOURS AND HELP PREVENT FOG DEVELOPMENT
OVERNIGHT. SKIES SHOULD EVENTUALLY SCATTER OUT TOMORROW MORNING AS
THE UPPER LOW MOVES OUT.

ANDERSON

&&

.PREV DISCUSSION...
/ISSUED 1248 PM CDT WED MAY 25 2011/

LATEST SATELLITE LOOP HAS THE CENTER OF THE UPPER NEAR CENTRAL
KANSAS AT 08Z THIS MORNING. 70 KT JET WAS MOVING AROUND THE BASE
ACROSS OKLAHOMA. PRECIPITATION CONTINUED MAINLY IN THE DEFORMATION
AXIS ACROSS NEBRASKA AND IOWA EARLY THIS MORNING WHILE SCATTERED
THUNDERSTORMS WERE MOVING ACROSS PARTS OF CENTRAL KANSAS ON THE EAST
SIDE OF THE LOW CIRCULATION AND ON THE LEADING EDGE OF THE DRY SLOT
IN WESTERN MISSOURI. SURFACE LOW WAS LOCATED JUST UNDER THE UPPER
LOW OFFSET SOME TO THE EAST IN CENTRAL KANSAS.

FOR TODAY EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO BE THE RULE
WITH THE UPPER LOW MOVING OVERHEAD THROUGH THE DAY. FOR AREAS ALONG
THE NEBRASKA BORDER AND IN NORTH CENTRAL KANSAS THE THREAT OF HEAVY
RAINFALL IS NOT LOOKING AS GOOD WITH THE HEAVY RAINFALL POTENTIAL
BEING FURTHER NORTH AND EAST. WILL CONTINUE WITH THE FLASH FLOOD
WATCH FOR NOW AS CELLS ROTATE BACK TO THE NORTHWEST AND ROTATE NEAR
THE CENTER OF THE UPPER LOW. PRESSURE GRADIENT ON THE BACK SIDE OF
THE SURFACE LOW LATER THIS MORNING WILL TIGHTEN AND EXPECT TO HIT
WIND ADVISORY CRITERIA WITH WINDS NEAR 30 MPH AND SOME GUSTS NEAR 45
MPH FROM LATE MORNING THROUGH THE AFTERNOON AND WILL GO WITH A WIND
ADVISORY ALONG AND WEST OF U.S. 81. HIGHS TODAY WILL BE IN THE MID
AND UPPER 60S MOST AREAS.

WITH THE UPPER LOW MOVING OFF TO THE EAST TONIGHT PRECIPITATION
CHANCES WILL BEGIN TO DECREASE AS THE WRAP AROUND PRECIPITATION
MOVES OFF TO THE EAST AFTER MIDNIGHT. LOWS TONIGHT WILL DROP BACK
INTO THE 40S AND LOW 50S.

RIDGING ALOFT FOR THURSDAY WILL YIELD A DRY DAY AHEAD OF THE NEXT
APPROACHING TROUGH FROM THE WESTERN U.S. WARM ADVECTION SHOWERS AND
THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT IN THE NORTH CENTRAL
AS THE UPPER TROUGH MOVES OUT INTO THE PLAINS. CHANCES OF
THUNDERSTORMS WILL CONTINUE ON FRIDAY WITH THE PASSAGE OF THE WAVE
AND IN THE THETA AXIS ACROSS EASTERN KANSAS. ISENTROPIC LIFT OVER
THE RETURNING WARM FRONT WILL INCREASE PRECIPITATION CHANCES AS WELL.

PRECIPITATION CHANCES WILL CONTINUE SATURDAY NIGHT WITH AN EJECTING
WAVE OUT OF THE SOUTHWEST AND ALONG A FRONTAL BOUNDARY. SUNDAY
THROUGH TUESDAY RIDGE BUILDS WESTWARD INTO THE EASTERN PLAINS THEN
CONTINUES TO RETROGRADE WEST INTO THE LATER PART OF NEXT WEEK.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008-020-034.

&&
Hazardous weather outlook, May 25, 10:56 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1156 AM CDT WED MAY 25 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-261030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1156 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLOODING WILL CONTINUE ALONG THE SALT CREEK IN OTTAWA COUNTY
THROUGH TONIGHT. ALSO FLOODING IS FORECAST ALONG BUFFALO
CREEK...THE SOLOMON RIVER NEAR GLASCO AND NEAR CLAY CENTER ON THE
REPUBLICAN RIVER.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THE AFTERNOON.  THE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT AREAS OF HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW
LYING AREAS.

STRONG GUSTY WINDS NEAR 30 MPH WITH GUSTS NEAR 45 MPH ARE EXPECTED
ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON HOURS...MAINLY
ALONG AND WEST OF HIGHWAY 81.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FLOODING IS EXPECTED IN MULTIPLE RIVER BASINS IN NORTH CENTRAL
AND PARTS OF NORTHEAST KANSAS THIS WEEK. REFER TO THE LATEST RIVER
FORECASTS AND STATEMENTS FOR THE LATEST DETAILS.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE THURSDAY NIGHT AND
FRIDAY. THEN AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 25, 9:49 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 AM CDT WED MAY 25 2011

KSZ026-040-251615-
DOUGLAS-JEFFERSON-
1049 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN DOUGLAS COUNTIES...

THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND HEAVY RAIN. SOME
LOCATIONS AFFECTED INCLUDE LAWRENCE...LECOMPTON...WILLIAMSTOWN AND
PERRY. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 195
AND 205 COULD ALSO BE AFFECTED.

&&

LAT...LON 3885 9513 3889 9540 3913 9540 3912 9518
      3897 9518 3897 9517 3898 9517 3898 9516
      3897 9512
TIME...MOT...LOC 1548Z 177DEG 23KT 3895 9528
Special weather statement, May 25, 10:17 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT WED MAY 25 2011

KSZ026-251645-
JEFFERSON-
1117 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY...

THROUGH 1145 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH
ACROSS PORTIONS OF EASTERN JEFFERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MCLOUTH...OSKALOOSA AND WINCHESTER.

&&

LAT...LON 3910 9518 3907 9535 3932 9536 3934 9517
      3916 9517
TIME...MOT...LOC 1617Z 177DEG 21KT 3916 9525

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nemaha

When
May 25, 1:35 PM CST to 2:35 PM CST
Where
Nemaha County, 2.67 mi SSW of Berwick to 2.05 mi W of Sabetha
Cause
Heavy Rain
Reported by
Public
Coordinates
39.896, -95.844

One inch of water flowed over 184th road 2 miles west of Sabetha.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309242.